Clinical Updates on the Treatment of Advanced Cholangiocarcinoma - Episode 17

FGFR Inhibitors for Advanced Cholangiocarcinoma: Adverse Events

April 19, 2021
John L. Marshall, MD, The Ruesch Center for the Cure of GI Cancers

,
R. Kate Kelley, MD, UCSF Helen Diller Family Comprehensive Cancer Center

,
Sameek Roychowdhury, MD, PhD, James Cancer Hospital & Solove Research Institute

,
Milind Javle, MD, MD Anderson Cancer Center

Recommendations for appropriately managing patients who experience adverse events associated with FGFR treatment for advanced cholangiocarcinoma.

John L. Marshall, MD: Let’s pause to carve these out and talk about the FGFR space. I wasn’t thinking about resistance mechanisms and new drugs to chase that, but back when we were just treating GISTs [gastrointestinal stromal tumors], I thought there was no reason to have second- and third-line drugs. Think about how often we’re using those now, though; the point being is that, as you said, we’re going to need lines of therapies for these patients, and if we can stay on target, it may further improve their outcomes. I have not given any of these medicines before, and you all have. While we’re talking about FGFR drugs, can we discuss the mechanics and [adverse] effects? Are these oral medicines that are continuously dosed? Milind, let’s pick on you to lead that.
 

Milind Javle, MD: You can differentiate [adverse] effects depending on whether they are mechanism-related, related to inhibition of FGFR, or more systemic. The general systemic [adverse] effects for all these FGFR inhibitors include some arthralgia, mucositis, onycholysis or nail changes, alopecia, etc. The more mechanism-related [adverse] effects are because of inhibition of the FGFR pathway. FGFR1 or FGF23 inhibition leads to inhibition of renal phosphate excretion and secretion in the kidney, so you get hyperphosphatemia. There are some body changes that also result from FGFR. I think the most important ones to watch out for are the ocular effects. You have retinal pigment epithelial detachment, which we have learned now to call RPED or central serous retinopathy. These are the most severe [adverse] effects. Fortunately with all of these agents, the incidence of these [adverse] effects in the eye are low, about 10% to 12%, and most of them are grade 1 or 2 and reversible. This is not usually in the armamentarium of investigations, like ophthalmological examination every 2, 3 months, along with OCT [optical coherence tomography]. We have learned to do that.
 

The final [adverse] effect would be related to the nonspecific effects of the nonselective inhibitors. They have VEGF inhibition, so you’re going to have some hypertension, epistaxis, etc, but most of the agents that Katie referred to are selective. The [adverse] effect profile is not dissimilar for most of them, for FGF1 to 3. For FGF4, where there’s activity with futibatinib and infigratinib, you get diarrhea. That is a distinguishing feature.
 

John L. Marshall, MD: Let me drill down on phosphates first, the hypophosphatemia. In EGFR therapies, we see hypomagnesemia, and I always joke that the best way to make that go away is to not check. Hypophosphatemia, however, is a much more serious problem. Is there an automatic intervention? Are you only checking serum phosphorus levels? How is that being measured?
 

Milind Javle, MD: We have been measuring periodically, and honestly, there’s a very rapid peak that occurs on day 2 or 3. Often, that can be misleading because on the week when you’re off—most of these drugs are administered on an intermittent schedule—the phosphate reaches normal within 24 hours of discontinuation of the drug. The more important thing is what clinical consequence does it have? We do not know. We haven’t seen any clinical consequence of this toxicity. We’ve been managing it with dietary restriction of phosphates as a first step, add a chelating agent as a second step, and then dose reduction as a third step.
 

R. Kate Kelley, MD: Just to add, while both hypophosphatemia and hyperphosphatemia can occur, we’re most worried about the theoretic potential of the hyperphosphatemia. About 70% or more of patients have hyperphosphatemia, and there’s a concern of ectopic calcification when the phosphorus is too high. There have been some reports of tissue deposition of calcium phosphate complexes but not a high risk so far. That’s the goal of maintaining phosphorus at a normal level. Most patients on these drugs end up taking a binder like sevelamer, which we would use in a chronic kidney disease patient.
 

John L. Marshall, MD: Do you do that right from the beginning, or do you wait and see? How do we manage that?
 

R. Kate Kelley, MD: I would say almost all patients end up needing those drugs, but we usually wait and check their phosphorus levels until they get high because occasionally, a patient doesn’t need it.
 

John L. Marshall, MD: Okay. Has one of you seen one of these eye [adverse] effects? Katie, how about you? Can you tell me about what patients walk in with and how you deal with them?
 

R. Kate Kelley, MD: Often, when they present, there’s a panoply of eye symptoms that range from “no big deal, annoying” to the more serious like Milind alluded to. Patients will get hypertrichosis, or overgrowth of eyelashes like we see with the EGFR pathway sometimes. Patients can need epilation and scratch their cornea. There can be keratopathy due to dry eyes that can range from mild to severe, where they need drops and gels; an ophthalmologist can provide guidance on that. Sometimes, visual blurring can be a herald of CSR [central serous retinopathy], or retinal pigment disorder. Those are why patients need dilated eye exams and a careful ophthalmologist to monitor changes.
 

John L. Marshall, MD: Do you stop the drug and send them to an ophthalmologist? Do you keep the drug going? Is there an intervention or a prophylaxis for any of this?
 

Milind Javle, MD: A lot of times in my practice, these retinal problems are detected by the ophthalmologist rather than based on symptoms. Certainly, you’re allowed to continue the drug for grade 1 with close monitoring, but—
 

John L. Marshall, MD: What’s a grade 1 retinal detachment?
 

Milind Javle, MD: Epithelial detachment. You can only see it on the OCT. The patient is asymptomatic, and there’s nothing that you can find. It’s an evolving science, so I prefer to withdraw and hold the drug until it resolves and then go back with dose reduction. That would be what I recommend. Now that pemigatinib is approved, it’s important that practicing physicians recognize that patients have to see an ophthalmologist to do an OCT every 2 or 3 months, not just an ocular optometric exam.
 

John L. Marshall, MD: Is this one of those medicines where people say, “It’s too much. I don’t want to keep taking it,” or do they tolerate it and manage the [adverse] effects well enough to keep going chronically?
 

R. Kate Kelley, MD: I was going to add that at GI ASCO [American Society of Clinical Oncology Gastrointestinal Cancers Symposium], there was a quality of life abstract presented from the pemigatinib FIGHT-202 study that did show patients had improved quality of life when having either CR/PR [complete response/partial response]. Patients with stable disease had better quality of life than those with progression, which is not a surprise. It reassures us that patients get quality of life benefit from these drugs as well.

TRANSCRIPT EDITED FOR CLARITY